Format

Send to

Choose Destination
Ann Pharmacother. 1997 Feb;31(2):175-7.

Possible serotonin syndrome associated with tramadol and sertraline coadministration.

Author information

1
College of Pharmacy, Idaho State University, Boise, USA.

Abstract

OBJECTIVE:

To report a possible case of serotonin syndrome associated with coadministration of tramadol hydrochloride and sertraline hydrochloride.

CASE SUMMARY:

A 42-year-old woman developed atypical chest pain, sinus tachycardia, confusion, psychosis, sundowning, agitation, diaphoresis, and tremor. She was taking multiple medications, including tramadol and sertraline. The tramadol dosage had recently been increased, resulting in what was believed to be serotonergic syndrome.

DISCUSSION:

Serotonin syndrome is a toxic hyperserotonergic state that develops soon after initiation or dosage increments of the offending agent. Patients may differ in their susceptibility to the development of serotonin syndrome. The (+) enantiomer of tramadol inhibits serotonin uptake. Tramadol is metabolized to an active metabolite, M1, by the CYP2D6 enzyme. If this metabolite has less serotonergic activity than tramadol, inhibition of CYP2D6 by sertraline could have been a factor in the interaction.

CONCLUSIONS:

Clinicians should be aware of the potential for serotonin syndrome with concomitant administration of sertraline and tramadol.

PMID:
9034418
DOI:
10.1177/106002809703100208
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center